Lithium

Lithium Reactions 1680, p206 - 2 Dec 2017 Lithium toxicity: case report A 38-year-old male developed lithium toxicity during treatment with lithium [route and time to reaction onset not stated]. The man with a history of type 1 bipolar disorder with psychotic features was maintained on lithium therapy. He presented to emergency department with red-tinged faced with periorbital sparing and disorganized thinking/confusion. Due to his mental status, he was unable to provide medical history, but his lithium level was found to be 1.8 mg/dL. His history stated multiple psychiatric hospitalisations. He was maintained on lithium 900mg 3 times a day and most recent (one month ago) blood level of 0.9 mg/dL was noted. He travelled by air through multiple states and was found collapsed at airport wash room, after which he was taken to the emergency department. During initial presentation, he was found tremulous, confused, disorganized and agitated with tachycardia and signs of autonomic instability. Laboratory examination revealed TSH 5.7 and lithium level 1.8 [units not stated]. EKG exhibited sinus rhythm with QTc prolongation 499 msec and T wave inversions, which was suggestive of lithium toxicity. The man’s lithium treatment was discontinued, and he was treated with IV fluids, folic acid and thiamine. Gradually, lithium level was found to be decreased to a therapeutic range, and his condition improved after correction of electrolyte imbalances and rehydration. Author comment: "This case illustrates that lithium toxicity can result from dehydration due to a combination of both warm climate exposure and air travel." Manocha P, et al. A patient taking lithium: The impact of air travel and dehydration. CNS Spectrums 21: 109-110, No. 1, Feb 2016. Available from: URL: http://doi.org/10.1017/S1092852915000905 [abstract] - USA 803284790 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Lithium

Reactions Weekly , Volume 1680 (1) – Dec 2, 2017
Free
1 page
Loading next page...
1 Page
 
/lp/springer_journal/lithium-QvueSIGVqH
Publisher
Springer International Publishing
Copyright
Copyright © 2017 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-017-39137-6
Publisher site
See Article on Publisher Site

Abstract

Reactions 1680, p206 - 2 Dec 2017 Lithium toxicity: case report A 38-year-old male developed lithium toxicity during treatment with lithium [route and time to reaction onset not stated]. The man with a history of type 1 bipolar disorder with psychotic features was maintained on lithium therapy. He presented to emergency department with red-tinged faced with periorbital sparing and disorganized thinking/confusion. Due to his mental status, he was unable to provide medical history, but his lithium level was found to be 1.8 mg/dL. His history stated multiple psychiatric hospitalisations. He was maintained on lithium 900mg 3 times a day and most recent (one month ago) blood level of 0.9 mg/dL was noted. He travelled by air through multiple states and was found collapsed at airport wash room, after which he was taken to the emergency department. During initial presentation, he was found tremulous, confused, disorganized and agitated with tachycardia and signs of autonomic instability. Laboratory examination revealed TSH 5.7 and lithium level 1.8 [units not stated]. EKG exhibited sinus rhythm with QTc prolongation 499 msec and T wave inversions, which was suggestive of lithium toxicity. The man’s lithium treatment was discontinued, and he was treated with IV fluids, folic acid and thiamine. Gradually, lithium level was found to be decreased to a therapeutic range, and his condition improved after correction of electrolyte imbalances and rehydration. Author comment: "This case illustrates that lithium toxicity can result from dehydration due to a combination of both warm climate exposure and air travel." Manocha P, et al. A patient taking lithium: The impact of air travel and dehydration. CNS Spectrums 21: 109-110, No. 1, Feb 2016. Available from: URL: http://doi.org/10.1017/S1092852915000905 [abstract] - USA 803284790 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680

Journal

Reactions WeeklySpringer Journals

Published: Dec 2, 2017

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 12 million articles from more than
10,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Unlimited reading

Read as many articles as you need. Full articles with original layout, charts and figures. Read online, from anywhere.

Stay up to date

Keep up with your field with Personalized Recommendations and Follow Journals to get automatic updates.

Organize your research

It’s easy to organize your research with our built-in tools.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve Freelancer

DeepDyve Pro

Price
FREE
$49/month

$360/year
Save searches from
Google Scholar,
PubMed
Create lists to
organize your research
Export lists, citations
Read DeepDyve articles
Abstract access only
Unlimited access to over
18 million full-text articles
Print
20 pages/month
PDF Discount
20% off